Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

May 5, 20214 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at May 5, 2021, 8:55 PM EDT for 4 counties in North Carolina. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2021, 8:55 PM EDT (00:55 UTC)
Expired
May 5, 2021, 10:15 PM EDT
In force
80 min
Issued by
NWS Raleigh, NC

Counties Johnston County, NC, Wake County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 21 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

559 
WWUS82 KRAH 060055
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
855 PM EDT Wed May 5 2021
 
NCZ041>043-077-078-060215-
Johnston NC-Harnett NC-Wake NC-Wayne NC-Wilson NC-
855 PM EDT Wed May 5 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WAYNE...CENTRAL
HARNETT...SOUTHERN WAKE...WILSON AND JOHNSTON COUNTIES UNTIL 1015 PM
EDT...

At 854 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Garner to 7 miles
northeast of Fuquay-Varina to 8 miles northwest of Lillington.
Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and deadly cloud to ground lightning will also be 
possible with these storms.

Locations impacted include...
Raleigh, Cary, Goldsboro, Smithfield, Lillington, Wilson, Garner,
Fuquay-Varina, Clayton and Dunn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3518 7808 3523 7824 3529 7830 3526 7840
      3529 7852 3532 7854 3530 7857 3543 7906
      3558 7892 3559 7892 3560 7896 3582 7875
      3578 7825 3573 7821 3577 7808 3574 7776
TIME...MOT...LOC 0054Z 280DEG 30KT 3573 7862 3563 7867 3547 7894 

$$

77

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 5, 8:04 PM EDT, 51 minutes earlier.

Area forecast discussion, May 5, 8:04 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
804 PM EDT Wed May 5 2021

.SYNOPSIS...
A cold front will move across central NC late this afternoon and
early this evening. A cooler and less humid air mass will build into
the area tonight and Thursday. An upper level disturbance will move
across the region late Thursday through Friday night. High pressure
will build into the region for Saturday.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 225 PM Wednesday...

Latest surface analysis shows surface high pressure centered across
the southwestern Atlantic while a cold front is crossing the spine
of the southern Appalachians early this afternoon. Further aloft, a
shortwave trough was moving off the Carolina coast this afternoon. A
second, broader upper trough across the OH/TN Valleys will slowly
move east, crossing the southern Appalachians early this evening.
The associated cold front will move across central NC during the
late afternoon to early evening hours.

The morning RAOB from GSO featured a drier and more stable sounding
with a stronger but unidirectional west to west-southwesterly flow.
Precipitable water values have dropped notably and the 18Z SPC
mesoanalysis shows PWs now ranging from 0.9 to 1.1 inches. The
boundary layer featured more west-southwesterly flow and drier
conditions with surface dew points having mixed down into the upper
50s to lower 60s. MLCAPE values range less than 500 J/Kg with
marginal mid level lapse rates. Of note are the DCAPE values which
range from 900 west to 1200 J/Kg east.

Given the environment, expect isolated to widely scattered
showers/storms to develop across the mountains and move across
central NC late this afternoon and early evening. Coverage, overall
intensity and impact will be noticeably less than on Tuesday with a
broken or discontinuous band moving southeast across the area.
Convection allowing models suggest peak coverage and intensity
between 5pm and 8 pm across the Southern Piedmont, Sandhills and
perhaps the Triangle area. SPC has outlooked most of the area with a
marginal risk, excluding the Triad. The main threat today will be
from damaging winds given the westerly flow, higher based storms,
and high DCAPE values. Bulk shear values range around 40kts with a
straight flow and hodograph. It is uncertain though if a storm can
get going and sustain itself in the drier airmass and tap into this
wind field. Still, a damaging wind gust is possible with a couple
storms.

Any scattered or lingering convection will exit and fade by mid
evening with a good deal of clearing overnight. Cooler and drier air
will move into the area with lows ranging around 50 in the Triad to
the upper 50s across the southeast. -Blaes
&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 245 PM Wednesday...

Central NC will experience a very brief period of flat upper level
ridging on Thursday morning before the broad upper trough to our
west shifts east and is carved out as a potent northern stream
trough dives south into the southern Appalachians on Thursday night.
A cooler and dry air mass shifts into the region on Thursday behind
the cold front moving off the coast.

The morning will start out mostly sunny with perhaps a few high
clouds and some very patchy, low/mid clouds with areas of cirrus and
some fair weather cumulus clouds increasing during the afternoon. As
the upper trough approaches, the low and mid level moisture will
increase after midnight resulting in increasing clouds a small risk
of a rain shower or spotty rain. Instability overnight will be
lacking so thunder is not expected and overall rain coverage appears
limited overnight. It will be much cooler on Thursday as 12Z low
level thickness values will range in the 1330s and 1340s resulting
in highs in the upper 60s to lower 70s, there could be some mid 70s
in the Sandhills. Lows will range in the upper 40s to lower 60s.
-Blaes
&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 333 PM Wednesday...

Mid-level trough extending from the Great Lakes through the Ohio
Valley and Mid-Atlantic region will become slightly negatively tiled
from the morning to early evening hours on Friday. As this happens,
surface low pressure will develop over eastern NC and traverse over
the western Atlantic. Enough lift and moisture in place should allow
for rain showers across the area, primarily over the Northeast
Piedmont and Coastal Plain where lift is maximized. A slight chance
of thunder was introduced given some weak instability (200-400 J/kg
MLCAPE) present. With the increased chance of showers and clouds,
highs were lowered a few degrees, ranging from mid to upper 60's to
the north and lower 70's to the south. Showers should end early
Friday evening, with gusty northwest winds to follow up to 25 mph
behind a cold front. Lows early Saturday will be in the lower to
middle 40's in most locations with good radiational cooling and
winds relaxing overnight.

On Saturday, high pressure settles across the southeast U.S. but
pressure gradients remain tight, with westerly flow remaining gusty
at 15-25 mph with lots of sunshine and temperatures below normal,
generally in the upper 60's to middle 70's.

A surface warm front across GA and SC lifts north Sunday, resulting
in highs near to slightly above average in the upper 70's to middle
80's. Some mid-level energy in the zonal flow pushes east from the
Tennessee Valley late Sunday to early Monday in association with
another cold front sagging south from the Ohio Valley. The best
chance of rain and storms will be in the afternoon/evening, during
peak heating with MLCAPE ~ 500 J/kg and marginal shear in place.
Latest guidance from GFS/Euro/GEFS in agreement with this timing as
well. After another mild day Monday, the cold front then passes with
cooler temperatures and drier Tue below average in the upper 60's to
middle 70's.

Guidance continues to be mixed in regards to Wednesday. The Euro
continues to develop a surface wave across the southeast early
Wednesday, tracking the low along the NC coast into Thursday. The
GFS, however, shows more of a weak ridge pattern with embedded
shortwave energy toward the latter part of the week. GEFS and
ensemble guidance tend to favor precipitation Wednesday night onward
so we have scattered showers on Wednesday for now, with temperatures
below normal under chilly east-northeast flow and weak CAD in place.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 804 PM Wednesday...

Through 00z Friday: Cold front moving across central NC attm.  The
front has already passed south of KINT/KGSO and winds have shifted
to NW with VFR flight conditions.  The front is right over top of
KRDU attm, thus look for winds to shift to NW there shortly.  The
front is expected to move past KRWI and KFAY by 03Z this evening,
followed by similar wind shift and flight conditions.  Until that
happens, a line of showers and isold tstms are occurring along the
front, so a very brief period of IFR conditions and variable wind
gusts around 40kt are possible as the front and tstms move through.
Overnight...look for VFR conditions behind the front, but around 08Z
or so, patch stratocu may develop as winds shift to NE, which may
locally reduce flt conditions to MVFR for a couple hours prior to
sunrise.  As the morning progresses after sunrise, and MVFR cigs
will dissipate with flt conditions returning to VFR area-wide by
late morning or afternoon.

After 00z Friday: A period of fair weather will continue into
Thursday evening before an upper level disturbance and coastal low
brings a threat of adverse aviation conditions late Thursday night
through Friday night. High pressure will build into the area for
Saturday into early Sunday with fair weather before a cold front
approaches on Monday.

&&

.CLIMATE...
Record HI-Min temperatures for 5/5:

GSO: 65 (2019)
RDU: 67 (1950)
FAY: 68 (2012)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Blaes
LONG TERM...Kren/JJT
AVIATION...np
Hazardous weather outlook, May 5, 3:20 PM EDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
320 PM EDT Wed May 5 2021

NCZ007>011-024>028-040>043-073>078-083>086-088-089-061930-
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
320 PM EDT Wed May 5 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

A cold front will move across the area late this afternoon and early
this evening triggering a few showers or thunderstorms. An isolated
strong to possibly severe thunderstorm with damaging winds is
possible between 5 and 9 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021>023-038-039-061930-
Forsyth-Guilford-Alamance-Davidson-Randolph-
320 PM EDT Wed May 5 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 5, 6:31 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
631 PM EDT Wed May 5 2021

NCZ038-039-073-074-052330-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
631 PM EDT Wed May 5 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DAVIDSON...
NORTHERN MONTGOMERY...SOUTHWESTERN RANDOLPH AND NORTHEASTERN STANLY
COUNTIES UNTIL 730 PM EDT...

At 631 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Salisbury to near
Faith. Movement was east at 40 mph.

Pea size hail and wind gusts up to 45 mph will be possible with
these storms.

Locations impacted include...
Asheboro, Lexington, Albemarle, Randleman, Troy, Badin Lake, North
Carolina Zoo, Biscoe, Seagrove and Linwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3581 7975 3551 7977 3526 7971 3538 8038
      3550 8030 3551 8019 3552 8018 3558 8021
      3568 8033 3572 8033 3574 8046 3577 8045
      3583 8047
TIME...MOT...LOC 2231Z 279DEG 37KT 3574 8053 3552 8050

77
Special weather statement, May 5, 8:00 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
800 PM EDT Wed May 5 2021

NCZ039>042-073>077-083-084-060100-
Stanly NC-Anson NC-Richmond NC-Lee NC-Johnston NC-Chatham NC-
Randolph NC-Harnett NC-Wake NC-Montgomery NC-Moore NC-
800 PM EDT Wed May 5 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MOORE...NORTHERN
ANSON...HARNETT...MONTGOMERY...NORTHERN RICHMOND...SOUTHEASTERN
RANDOLPH...SOUTHERN STANLY...LEE...SOUTHERN WAKE...CENTRAL JOHNSTON
AND CHATHAM COUNTIES UNTIL 900 PM EDT...

At 759 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Pittsboro to 8 miles west
of Goldston to 10 miles northwest of Ansonville. Movement was east at
40 mph.

Wind gusts up to 40 mph will be possible with these storms.

Brief Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.

Locations impacted include...
Raleigh, Cary, Sanford, Albemarle, Southern Pines, Pittsboro,
Lillington, Troy, Carthage and Garner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3525 8046 3561 7958 3581 7920 3582 7847
      3570 7818 3539 7861 3518 7915 3521 7925
      3498 7958 3505 8029 3520 8028 3517 8034
      3518 8051
TIME...MOT...LOC 2359Z 278DEG 33KT 3570 7917 3556 7947 3519 8026

77
Special weather statement, May 5, 8:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
855 PM EDT Wed May 5 2021

NCZ041>043-077-078-060215-
Johnston NC-Harnett NC-Wake NC-Wayne NC-Wilson NC-
855 PM EDT Wed May 5 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WAYNE...CENTRAL
HARNETT...SOUTHERN WAKE...WILSON AND JOHNSTON COUNTIES UNTIL 1015 PM
EDT...

At 854 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Garner to 7 miles
northeast of Fuquay-Varina to 8 miles northwest of Lillington.
Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.

Locations impacted include...
Raleigh, Cary, Goldsboro, Smithfield, Lillington, Wilson, Garner,
Fuquay-Varina, Clayton and Dunn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3518 7808 3523 7824 3529 7830 3526 7840
      3529 7852 3532 7854 3530 7857 3543 7906
      3558 7892 3559 7892 3560 7896 3582 7875
      3578 7825 3573 7821 3577 7808 3574 7776
TIME...MOT...LOC 0054Z 280DEG 30KT 3573 7862 3563 7867 3547 7894

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:00 PM EDTSpecial Weather StatementRAHChatham, Harnett, Lee, Montgomery, Moore, Richmond and 2 more60 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.